A 57‐year‐old man presented to the ED with a 5‐month history of persistent fever and weight loss. His past medical history was notable for pulmonary TB, which was partially treated with para‐aminosalicylic acid. Social and travel history were unremarkable. His history of present illness goes back 6 months prior when he noted unremitting right shoulder pain and fevers. Following negative routine imaging, right acromioclavicular lymph node biopsies revealed ensealing granulomas, which suryical cultures grew M. tuberculosis complex. He was started on anti‐TB therapy for tuberculous lymphadenitis. His shoulder pain and constitutional symptoms improved. One month after starting anti‐TB therapy, he began re‐experiencing progressive fever, malaise, and weight loss. Chest CT revealed new hilar and medistinal lymphadenopathy. In the ED, the patient was febrile and appeared cachectic. Labs revealed ESR 79 mm/hr. Chest x‐ray showed old right upper lobe calcified granulomata with no acute infiltrates. Blood cultures were drawn, intravenous antibiotics were started, and anti‐TB therapy was continued. In the hospital, he continued to spike fevers. Serological testing for HIV was negative. On hospital day 5, the patient developed ARDS. Chest x‐ray revealed new bilateral infiltrates consistent with acute lung injury. The patient was stabilized with supplemental oxygen. Blood cultures remained negative. Based on The sequential association between worsening clinical manifestations that started after initiation of anti‐TB therapy, the new lung infiltrates on chest radiograph, as well as negative blood cultures, the patient was diagnosed with immune reconstitution inflammatory syndrome (IRIS) with paradoxical worsening of tuberculous lymphadenitis. On hospital day 8, oral prednisone was started. Antibiotics were discontinued. Over Ihe next several days, he became afebrile and clinically improved, with resolution of his respiratory symptoms. After a 12‐day hospitalization, the patient was discharged on oral prednisone, as well as INH and rifampin Chest x‐ray done 6 weeks after treatment with prednisone had returned to baseline.
Immune reconstitution inflammatory syndrome (IRIS) is the transient worsening or appearance of new signs, symptoms, or radiologic manifestalions of an underlying opportunistic infection after initiation of antimicrobial therapy. Tuberculosis infection is the most commonly occurring IRIS. Potential mechanisms for TB‐IRIS include a partial recovery of the immune system or exuberant host immunological responses to antigenic stimuli.
IRIS remains a poorly understood entity in both HIV‐positive and non‐HIV patients. The worldwide increase in tuberculosis incidence will likely bring with it a concurrent increase in TB‐IRIS. The clinical entity should be considered in an individual who shows paradoxical worsening of TB symptomatology after an initial adequate response to starting antituberculous therapy.
A. Kushawaha, none; N. Mobarakai, none.
To cite this abstract:Kushawaha A, Mobarakai N. Tuberculosis‐Associated Immune Reconstruction Inflammatory Syndrome in a Non‐HIV Patient. Abstract published at Hospital Medicine 2010, April 8-11, Washington, D.C. Abstract 303. Journal of Hospital Medicine. 2010; 5 (suppl 1). https://www.shmabstracts.com/abstract/tuberculosisassociated-immune-reconstruction-inflammatory-syndrome-in-a-nonhiv-patient/. Accessed January 29, 2020.